Pharmacists have come out strongly in the defense of Calpol and other paracetamol products saying they are safe to use in children and they do not lead to development of asthma.
Trying to assure concerned parents, the National Pharmacy Association said that Calpol and other children's medicines containing paracetamol are the safe to use but should only be given when necessary.
A large study conducted in 31 countries found that children given paracetamol products more than once a month were three times more likely to have asthma at age six and seven.
The Lancet research found that kids were at greater risk of hayfever-like symptoms and eczema as well.
The findings confirm other research but do not prove conclusively that paracetamol definitely causes asthma, experts said.
"Studies published this week showed the potential link between the frequent use of paracetamol in early childhood with the development of asthma. However, neither study conclusively proves that using paracetamol causes asthma in later life (this is acknowledged by both studies) so further research is needed to prove a definitive causal link," Telegraph quoted Colette McCreedy, NPA Chief Pharmacist and Director of Pharmacy Practice, as saying.
"However, the studies do reinforce findings from previous studies that show the development of asthma and the frequent use of paracetamol may be related.
"The NPA would like to reinforce the message that paracetamol is safe and effective when it is used properly at the correct dosage, and that it should be continued to be used for example to control a fever or when it is needed to control pain.
"Worried parents should be reassured and advised that they should continue to use paracetamol where it is indicated and necessary.
"Parents should be advised that medicines should not be used unnecessarily and this is no exception with paracetamol for children," Colette said.